| || |
Tylenol and Your Liver
Tylenol and Your Liver
Denise Gellene, Los Angeles Times
Wednesday, July 5, 2006
The highest recommended dose of Extra Strength Tylenol sharply increased liver enzymes in healthy adults in a clinical study, an early sign of possible organ damage.
Although overdoses of Tylenol can harm the liver, the study published today in the Journal of the American Medical Association is the first to spot hints of trouble in healthy people taking the pain reliever as directed.
"This study shows that even taking the amount on the package can be a problem for some people," said Dr. William M. Lee of University of Texas Southwestern Medical School, who was not involved in the research.
Tylenol is the leading brand of acetaminophen, which is found in more than 200 types of pain relievers and cold remedies. An estimated 100 million Americans take acetaminophen safely each year.
Still, the over-the-counter drug is the leading cause of acute liver failure in the United States, and some researchers have called for increased regulation to prevent overdoses. In England, concerns about suicide through acetaminophen overdose led to restrictions on how many pills could be sold at one time.
Lee said the latest study showed that maximum dose of Extra Strength Tylenol was too high. The maximum dose is 4 grams daily, or two 500-milligram pills every six hours.
Dr. Paul Watkins of the University of North Carolina at Chapel Hill, the lead author of the study, said he believed acetaminophen generally was safe at the highest doses, although the margin of safety was small.
"I think this study reminds us of what we already know -- that you should stop at the 4-gram dose and not take more than you need," he said.
The study of 145 healthy volunteers at two U.S. medical centers compared a placebo pill with Extra Strength Tylenol and prescription painkillers that contain acetaminophen, such as Percocet, which is a combination of acetaminophen and oxycodone, an opioid painkiller.
Patients took the medication or placebo every six hours for 14 days. Aminotransferase, a liver enzyme that when found at elevated levels can indicate possible liver damage, was measured daily for eight days and at regular intervals after that. All patients were on the same diet.
Out of 106 patients, 41, or 39 percent, taking acetaminophen alone or in combination with another drug saw their liver enzymes increase to more than three times the upper limit of normal, scientists said. Twenty-seven patients had enzyme levels exceeding five times normal, and eight patients had eight times the normal amount of enzyme.
Three times the normal level of aminotransferase is considered the threshold where doctors become concerned about possible liver damage.
Watkins attributed the sharply elevated enzymes to the Tylenol and not to the opioid medications.
Of the 39 patients on a placebo, only one had enzymes that exceeded twice the normal level.
Enzyme levels continued to increase in patients for up to four days after they stopped taking acetaminophen. It took as long as 11 days for their enzymes to return to normal, researchers said.
The study was paid for by Purdue Pharma, which was developing a pill that combined acetaminophen and an opioid. Purdue suspended testing because of the drug's effects on liver enzymes, Watkins said.
"They did not see this as smooth sailing to get this approved" by the Food and Drug Administration, Watkins said.
A company representative could not be reached for comment.
When I was actively abusing I would sometimes have to resort to buying the shety Tylenol 1's at the pharmacy.I would buy a bottle of 200 and all of them that day.When I started MMT my liver enzymes were through the roof.Luckily I was alright and after about a years my liver was fine but jesus I was lucky.My dad was addicted to Tylenol 1's for 45 years and his liver was fine so he was also very lucky.My mom died at 50 and the autopsy showed liver damage from high concentrations of tylenol.She to was addicted to Tylenol 1's.I don't know why they are still a OTC when there is this kind of information out there.I refuse to take anything with tylenol in it and anti-inflamitories like advil and motrin aren't much better for your stomach.....Dave
Miles, thank you for that post. It really does show how bad we are hurting our bodies abusing pain meds.
You are welcome girlie girl. I have made several other posts on the dangers associated with FDA-approved, legal drugs. They can be found within this category, "Latest Drug Related News." You may want to read those when you have time. I try to present information that the FDA doesn't want you to know.
This really freiks me out.
I've been taking Percocets (sometimes prescribed, sometimes not) for a few years. I'm in the process of getting off.
What are symptoms or tests you can take to accurately test your liver's health & see any possible damage?
Make an appointment w/ your physician and have him/her do some blood work on you.
Best of luck!
Dang! Of all the things to get addicted to...(I can see ice cream and chocolate, but not tylenol)
Originally Posted by mpvt
You have to remember it's not the Tylenol that's addicting it's the codeine that's in it.In Ontario you can buy Tylenol#1 over the counter.It only has 8mgs of codeine per pill but if you take 20 or 30 at a time you can get a little buzz.I always found codeine a very difficult opiate to get buzzed on,it just wasn't strong enough I guess.I know in Ontario that there are tons of closet tylenol#1 addicts ranging from people in their late teens to the elderly.I know my grandmother took them all her life and she lived to 84 but I don't think she abused them she just used them like anyone else would use tylenol.....Dave
Oxycodone Hydrochloride is what you crave. The Tylenol is useless & irrelevant.
Originally Posted by cdaus
I picked my clean date; I'm going to be in bed for 2 1/2 weeks then I better be back to myself (no sub. im going cold turkey from 9-10 10/325 per day)